Montana, 2009

Hail and Damaging Winds in Montana, August 14, 2009

August 14, 2009 · NWS BYZ · 6 events in 3 counties and zones

Thunderstorms producing strong wind gusts and hail moved across Park, Wheatland and Musselshell counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

Thunderstorms producing strong wind gusts and hail moved across Park, Wheatland and Musselshell counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 14, 1:36 PM MST, 29 minutes earlier.

Area forecast discussion, Aug 14, 1:36 PM MST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
236 PM MDT FRI AUG 14 2009

.SHORT TERM...VALID FOR SAT AND SUN...

DIFFICULT FORECAST AGAIN TODAY...PATTERN REMAINS THE SAME BUT
INITIAL ENVIRONMENT HAS CHANGED FROM WHAT WAS EXPECTED YESTERDAY.
SYSTEM LAST NIGHT BROUGHT IN STRONG NORTHEASTERLY FLOW DRASTICALLY COOLING
THE REGION. EASTERLY FLOW AT MID LEVELS CONTINUED THROUGH THE MORNING
...REINFORCING THE CAP...HOLDING OFF CONVECTION. INTERVENING
REMNANT CLOUD COVER AND SCATTERED WEAK SHOWERS IN THE MORNING
AIDED IN KEEPING TEMPS LOWER THROUGH THE MORNING. BUT...DID NOT
LOWER FORECAST HIGHS TODAY AS TEMP SEEMED TO JUMP QUICKLY WHEN
SUNLIGHT BROKE THROUGH AND PREFRONTAL HEATING SHOULD ALLOW TO WARM
US UP TODAY. ALSO KEPT MENTION OF SEVERE IN THE FORECAST THROUGH
THE AFTERNOON AND EVENING AS STILL EXPECT ATMOSPHERE TO
DESTABILIZE LATER THIS AFTERNOON. THERE IS ACTUALLY BETTER
PWAT AVAILABLE...AND STILL GOOD CAPE DEEP AVAILABLE...ALTHOUGH
NOT QUITE AS STRONG TODAY.

COLD FRONT STILL MOVES THROUGH THE AREA OVERNIGHT TONIGHT AND
THROUGH THE DAY SATURDAY...BUT AT THIS TIME DOES SEEM MORE
PROGRESSIVE...AND PUSHES THE MOISTURE INTO THE DAKOTAS BY EARLY
SATURDAY MORNING. SO ALTHOUGH LOCALLY HEAVY RAIN WILL STILL BE
POSSIBLE...AND EXTENDED PERIOD OF HEAVY RAIN IS LESS LIKELY.
CHANCES FOR RAIN WILL DECREASE FROM WEST TO EAST ACROSS THE REGION
AS THE BEST FORCING MOVES THROUGH THE AREA DURING THE AFTERNOON
AND EVENING. TEMPS CONTINUE TO REMAIN COOL WITH THIS SYSTEM...WITH
BOTH SATURDAY AND SUNDAY COMING IN IN THE LOW TEENS AT 850MB AND
SINGLE DIGITS AT 700MB. DID RAISE TEMPS SATURDAY A LITTLE...TO
SLIGHTLY BELOW 70 AND SUNDAY WILL BE SLIGHTLY WARMER...JUST ABOVE
70.

UNSTABLE NORTHWEST FLOW SETS UP BEHIND THE TROF FOR SUNDAY AND
MULTIPLE WAVES THROUGH THE REGION BEHIND THE FRONT...BRINGING
ADDITIONAL CHANCES FOR SCATTERED SHOWERS AND THUNDER THROUGH THE
DAY SUNDAY. GILSTAD

.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...

MADE ONLY MINIMAL CHANGES TO THE EXTENDED FORECAST DUE TO MODELS
HAVING DIFFICULTY HANDLING VORTICITY MOVING INTO THE AREA IN NW FLOW
ALOFT. CYCLONIC FLOW BEHIND DEPARTING UPPER LOW WILL CONTINUE OVER
THE REGION THROUGH MIDWEEK. AN UPPER RIDGE WAS FORECAST TO OVERTAKE
THE AREA LATE IN THE WEEK. HAD POPS AROUND OR JUST ABOVE
CLIMATOLOGICAL VALUES THRU WED NIGHT. LOWERED TEMPERATURES SLIGHTLY
ON TUE WITH POSSIBLE STRONG ENERGY ROTATING THROUGH THE FLOW.
OTHERWISE...CONTINUED THE DRY AND WARMER FORECAST THU THROUGH FRI. ARTHUR

&&

.AVIATION...

A STRONG COLD FRONT MOVING THROUGH NW MT THIS AFTERNOON WILL PUSH
E INTO THE KLVM AREA LATE THIS AFTERNOON. SCATTERED SHOWERS AND
THUNDERSTORMS WILL OCCUR AHEAD OF THE FRONT OVER THE NW PART OF
THE AREA...FROM KBIL NW...OTHERWISE EXPECT ISOLATED SHOWERS AND
THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS WILL BECOME NUMEROUS
TONIGHT AS THE COLD FRONT PUSHES E THROUGH THE AREA. CONDITIONS
WILL RANGE FROM MVFR TO LIFR IN THE PRECIPITATION. SOME OF THE
THUNDERSTORMS MAY CONTAIN WIND GUSTS IN EXCESS OF 55 KT...LARGE HAIL
AND HEAVY RAINFALL THIS AFTERNOON THROUGH THIS EVENING. EXPECT A
WIND SHIFT TO THE NW TONIGHT AS THE FRONT MOVES E.

SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED THUNDERSTORMS WILL
CONTINUE ON SAT WITH MVFR TO LIFR CONDITIONS. ARTHUR

&&

.PRELIMINARY POINT TEMP/POPS...

    SAT     SUN     MON     TUE     WED     THU     FRI
-----------------------------------------------------------
BIL 054/066 049/070 052/075 054/079 056/079 054/085 057/088
    65/T    33/T    32/T    22/T    22/T    21/U    11/U
LVM 046/065 043/068 043/074 047/078 048/079 048/086 049/090
    65/T    44/T    33/T    32/T    22/T    21/U    11/U
HDN 054/070 049/071 050/076 052/082 054/080 052/085 053/093
    66/T    43/T    32/T    22/T    22/T    21/U    11/U
MLS 058/070 050/070 051/075 055/080 057/079 056/082 058/088
    66/T    42/T    32/T    22/T    22/T    21/U    11/U
4BQ 057/071 047/070 050/073 053/079 053/079 052/081 052/087
    47/T    53/T    31/B    12/T    22/T    21/U    11/U
BHK 056/069 048/069 048/071 053/076 054/075 053/077 053/083
    47/T    52/T    32/T    22/T    22/T    21/U    11/U
SHR 053/064 046/069 046/072 049/078 049/079 049/082 050/088
    57/T    53/T    32/T    22/T    22/T    21/U    11/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...SEVERE THUNDERSTORM WATCH 702 IN EFFECT UNTIL 8 PM MDT THIS
      EVENING FOR ZONES 28>30-34-35-38>42-56-57-63>68.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 14, 1:47 PM MST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
247 PM MDT FRI AUG 14 2009

MTZ028>042-056>058-063>068-WYZ098-099-152100-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
247 PM MDT FRI AUG 14 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE WESTERN ZONES
INCLUDING...PARK...SWEET GRASS...WHEATLAND...STILLWATER...
CARBON...BIGHORN...YELLOWSTONE...GOLDEN VALLEY...MUSSELSHELL
...AND TREASURE COUNTIES THROUGH 0800 PM MDT. SCATTERED
THUNDERSTORMS ARE DEVELOPING OVER THE REGION WEST OF BILLINGS AND
MOVING NORTHEAST ACROSS THE NEARBY PLAINS THIS AFTERNOON. STRONG
TO SEVERE THUNDERSTORMS...WITH POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS...CAN BE EXPECTED IN THESE COUNTIES...WITH
POTENTIAL FOR SEVERE WEATHER SPREADING EAST ACROSS THE REGION
THROUGH THE EVENING AS A STRONG COLD FRONT PUSHES THROUGH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE FRONTAL PASSAGE FRIDAY NIGHT WILL RESULT IN HIGH TEMPERATURES
15 TO 25 DEGREES BELOW NORMAL ON SATURDAY AND SUNDAY...WITH VERY
UNSETTLED WEATHER ACCOMPANYING THE WEATHER SYSTEM. SCATTERED
SHOWERS AND THUNDERSTORMS...WITH SMALL HAIL AND HEAVY RAIN WILL BE
POSSIBLE SATURDAY.

PEOPLE WITH OUTDOOR INTERESTS OR TRAVEL PLANS SHOULD CHECK THE
LATEST FORECASTS THE NEXT FEW DAYS AS UNSETTLED WEATHER WILL
INCREASE ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 14, 1:14 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
214 PM MDT FRI AUG 14 2009

MTZ028-041-063-068-142115-
CRAZY MOUNTAINS MT-JUDITH GAP MT-NORTHERN SWEET GRASS MT-SOUTHERN
WHEATLAND MT-
214 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN PARK...
NORTHWESTERN SWEET GRASS AND WHEATLAND COUNTIES UNTIL 315 PM MDT...

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTH OF MARTINSDALE RESERVOIR...OR 25
MILES SOUTHWEST OF HARLOWTON...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND DANGEROUS
LIGHTNING.

THIS STORM WILL BE NEAR...
TWODOT AROUND 240 PM MDT.
HARLOWTON AROUND 255 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4670 10982 4671 10973 4625 10951 4609 11028
      4618 11034 4619 11031 4633 11032 4656 11030
      4673 10987
TIME...MOT...LOC 2013Z 235DEG 29KT 4623 11025
Special weather statement, Aug 14, 1:22 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
222 PM MDT FRI AUG 14 2009

MTZ040-064-065-067-142115-
ABSAROKA/BEARTOOTH MOUNTAINS MT-LIVINGSTON AREA MT-NORTHERN PARK
MT-PARADISE VALLEY MT-
222 PM MDT FRI AUG 14 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARK COUNTY UNTIL 315 PM
MDT...

AT 221 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES SOUTH OF BOZEMAN...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND WITH
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
PINE CREEK AROUND 310 PM MDT.
LIVINGSTON AROUND 315 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4553 11087 4558 11086 4560 11082 4592 11081
      4601 11072 4546 11022 4536 11092 4551 11093
TIME...MOT...LOC 2022Z 243DEG 24KT 4547 11106

The radar

The Billings radar (KBLX), 113 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Wheatland

When
August 14, 2:05 PM MST
Where
Wheatland County, 0.48 mi E of Harlowton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.430, -109.810

Hail, Wheatland

When
August 14, 2:05 PM MST
Where
Wheatland County, 2.35 mi NE of Harlowton
Measured
1 in hail
Reported by
Public
Coordinates
46.450, -109.780

Hail, Wheatland

When
August 14, 2:10 PM MST
Where
Wheatland County, 0.69 mi N of (3ht)harlowton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.440, -109.830

Hail, Park

When
August 14, 2:10 PM MST
Where
Park County, 0.84 mi NE of Livingston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.680, -110.560

Thunderstorm Wind, Musselshell

When
August 14, 6:20 PM MST
Where
Musselshell County, 8.93 mi NNW of Gage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.600, -108.450

Corn was reported to be flattened. In additiion, 1.11 inches of rain fell in 16 minutes.

Thunderstorm Wind, Musselshell

When
August 14, 6:25 PM MST
Where
Musselshell County, 2.85 mi W of Delphia
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.500, -108.280

A wind gust of 60 mph was estimated 3 miles west of Delphia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 185444, 185445, 185446, 185447, 185448, 185449.